Article in Japanese
Clinical study on abnormal behaviors of influenza patients at my facility over the past five seasons
I report a study on 37 cases of abnormal behavior among 2,859 influenza patients diagnosed at my facility from 2002/03 to 2006/07season.
A breakdown on the cases presenting with abnormal behavior showed 21 cases following administration of oseltamivir, 10 cases prior to the administration of oseltamivir, 2 cases subsequent to the administration of amantadine, 1 case prior to the administration of amantadine, and 3 cases where no anti-influenza medication was administered.
In the 21 cases of abnormal behavior following the administration of oseltamivir, the following results were obtained:
1. The average age was 7 years, with majority of cases being male infants.
2. Majority of the abnormal behavior occurred within 48 hours following the onset of fever, especially 1-3 hours following the first administration of medication, during which significant drop in temperature was observed in patients. We observed 3 patients, all male infants, who exhibited this behavior after administration of both the first and second time medications.
3. There were 3 cases when the abnormal behavior occurred at 37.5°C, and 2 cases that occurred after the alleviation of fever.
4. Regarding the abnormal behavior exhibited, it is possible that, in 2 cases (both male infants), it was accidental, and girls mostly exhibited minor behavioral changes, such as "delirious utterances" or "laughing".
5. In one quarter of all cases, abnormal behavior occurred during diseases other than influenza as well.
6. There were 9 cases where oseltamivir was administered during other seasons, but abnormal behavior occurred only in one case. A male infant was involved in one case of abnormal behavior that occurred during another season.
7. There is a negative correlation between vaccination and concomitant medication, and abnormal behavior.
Although abnormal behavior was observed in cases following amantadine administration and cases where no anti-influenza medications were administered, there were cases of abnormal behavior on alleviation of fever, so I do not believe that it can be explained as delirium of fever. With regard to oseltamivir, because there were two cases of abnormal behavior, both during different seasons, and following the first and second administration of medication, I cannot deny the possibility that oseltamivir promotes the manifestation of abnormal behavior.
|Received||January 1, 1970|
|Accepted||January 1, 1970|